Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

August 16, 2021

NWS JSJ issued this special weather statement at Aug 16, 2021, 12:06 AM CDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 12:06 AM CDT (05:06 UTC)
Expired
Aug 16, 2021, 12:30 AM CDT
In force
24 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

207 
WWCA82 TJSJ 160506
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
106 AM AST Mon Aug 16 2021
 
PRZ009>011-160530-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
106 AM AST Mon Aug 16 2021

...Strong thunderstorms over Cabo Rojo and Hormigueros...

At 103 AM AST, Doppler radar was tracking thunderstorms over Cabo 
Rojo, moving northwest.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Municipalities across southwest Puerto Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1800 6696 1797 6707 1795 6712 1796 6719
      1799 6721 1801 6716 1804 6721 1807 6718
      1809 6720 1813 6717 1814 6719 1816 6718
      1820 6715 1828 6719 1832 6709
TIME...MOT...LOC 0503Z 154DEG 26KT 1810 6715 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

OMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 15, 7:46 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 7:46 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
846 PM AST Sun Aug 15 2021

.UPDATE...Departing Tropical Depresion Grace will continue to
result in rain bands, gusty winds, and hazardous seas across
portions of the local islands overnight. Weather conditions
are expected to slowly improve on Monday.

&&

.AVIATION...Brief MVFR conds in SHRA will remain possible at
PR and USVI TAF sites as departing Tropical Depresion Grace
continues to move away. ESE winds 10 to 15 knots with higher
gust overnight.

&&

.MARINE...Departing Tropical Depresion Grace will continue to
result in rain bands, gusty winds, and hazardous seas continue
across portions of the southern and western waters of Puerto Rico
overnight. Marine conditions are expected to slowly improve
overnight into Monday.

&&

.PREV DISCUSSION... /issued 535 PM AST Sun Aug 15 2021/

SYNOPSIS...Tropical Depression Grace will continue to result in
periods of shower and thunderstorm activity across the area through
at least the overnight hours with flooding and mudslides remaining
a threat. Weather conditions gradually improve on Monday as the
storm pulls away and a drier air mass moves. Thereafter, fair
weather conditions will prevail through at least mid-week.

SHORT TERM...Tonight through Tuesday...

All tropical storm warnings have been discontinued across the both
Puerto Rico and the USVI as winds associated with now Tropical
Depression Grace are expected to remain below tropical storm
strength. Even though the wind threat associated with the storm
has diminished, the rainfall threat continues. Periods of shower
and thunderstorm activity will continue to affect the area through
the overnight. The heaviest and most persistent rainfall activity
is expected to be concentrated across eastern and southern Puerto
Rico. The USVI will continue to observe some rainfall activity
overnight, however, not as heavy and persistent as what is
expected across Puerto Rico. Given that it has rained persistently
across eastern Puerto Rico through most of the day and the
streamflow level across rivers and streams are elevated and soils
are saturated, any persistent heavy rains could result in
flooding issues as well as mudslides. Flash Flood Watch will
remain in effect through Monday Afternoon.

Monday will be a transition day as drier air will gradually be
moving in. Showers and isolated thunderstorm activity may
continue to affect the southern and western areas of Puerto Rico
through the early to mid-morning hours with eastern Puerto Rico
and the USVI seeing drier conditions with limited rainfall
activity. For tomorrow afternoon, if there is enough sunshine over
western Puerto Rico some shower activity due to local and diurnal
effects may develop.

For Tuesday, fair weather conditions are expected across the local
area as a much drier than normal airmass with Precipitable water
values between 1.1 and 1.3 inches moves in. Therefore, most areas
should remain mostly dry, with the possibility of some limited
afternoon convection across western Puerto Rico. Hazy skies due to
suspended Saharan Dust particulates are also expected.

LONG TERM...Wednesday through Monday...

PREV DISCUSSION... /issued 553 AM AST Sun Aug 15 2021/

Long term forecast is still on track. A mid to upper level ridge
will prevail throughout much of the forecast cycle with some
weakening anticipated Thu-Sat. At lower levels a broad surface high
pressure across the central Atlantic will yield moderate easterly
winds. The latest guidance continues to show precipitable water
values below the normal range (1.75 inches) most of the time.
Therefore, expect a typical weather pattern with shower and thunder
development limited to west areas of Puerto Rico each day. However,
passing showers across eastern coastal areas cant be ruled out.
Daytime high temperatures will be in the mid 80s to near 90 for
coastal areas, and in the mid 70s to near 80 for higher elevations.

AVIATION...MVFR/IFR conditions are possible across the local terminals
tonight due to low CIGs and +SHRA/TSRA from TD Grace. The RA/TSRA will
continue to affect the local terminal sites through around 16/04Z
for the USVI terminals, and through around 16/08Z for the PR
terminals. Winds will be up to 20KT kts with a few gusts through
16/08Z. CIGs could be between FL015-020 due to the cloudiness
associated with TD Grace. Wx is expected to be mainly VFR after
16/10Z.

MARINE...Hazardous marine conditions due to seas of up to 7 feet
and winds of up to 30 knots will continue to affect most of the
local waters through early Monday morning as Tropical Depression
Grace continues to gradually move westward across the local
Caribbean waters. Therefore, Small Craft Advisories will be in
effect. Marine conditions are expected to improve to below Small
Craft Advisory conditions during the day on Monday, however,
choppy seas will continue with seas of up to 6 feet expected. As a
result, small craft operators should exercise caution. For
beachgoers, a moderate risk of rip currents is expected across
most of the local beaches for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  83  79  89 /  90  60  40  20
STT  78  84  78  86 /  90  70  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 AM AST Monday for Central Interior-
     Culebra-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Vieques-Western Interior.

     Flash Flood Watch through Monday afternoon for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...High Rip Current Risk until 6 AM AST Monday for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Flash Flood Watch through Monday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 AM AST Monday for Caribbean Waters
     of Puerto Rico from 10 NM to 17N-Coastal Waters of
     Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of
     Southwestern Puerto Rico out 10 NM-Mona Passage Southward
     to 17N.

     Small Craft Advisory until 8 AM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...99
LONG TERM....99
PUBLIC DESK...99
Hazardous weather outlook, Aug 15, 5:34 PM CDT, 6 hours 32 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
618 PM AST domingo 15 de agosto de 2021

AMZ710>745-PRZ001>013-162230-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
618 PM AST domingo 15 de agosto de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuertes y vientos en rafagas esta noche, particularmente para el sur
y este de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos, al igual que areas con inundaciones
repentinas y deslizamientos de tierra cerca de areas con terreno
empinado.

.Vientos...Se esperan vientos sostenidos entre 25 y 35 mph (22 a 30
nudos) con rafagas mas fuertes, principalmente a traves de sectores
de las aguas del Caribe y el Pasaje de Mona, al igual que sectores
del suroeste de Puerto Rico. En el resto del area, se esperan
vientos sostenidos de hasta 20 a 25 mph (17 a 22 nudos) con rafagas
mas fuertes.

.Oleaje...Se espera oleaje peligroso entre 6 y 8 pies a traves de
las mayoria de las aguas locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas a
traves de la mayoria de las playas locales de las islas.

.Dias dos hasta el siete...lunes a sabado

Actividad de aguaceros y tronadas aisladas temprano en la manana,
particularmente a traves de sectores del sur y oeste de Puerto Rico,
pudiera resultar en areas de inundaciones urbanas y de riachuelos el
lunes. Se espera un riesgo moderado de corrientes marinas a traves
de la mayoria de las playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-162230-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
618 PM AST domingo 15 de agosto de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Esta noche.

.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuertes y vientos en rafagas esta noche a traves de las Islas
Virgenes Americanas.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de cunetas, al igual que areas con inundaciones
repentinas.

.Vientos...Se esperan vientos sostenidos de hasta 20 a 25 mph (17 a
22 nudos) con rafagas mas fuertes a traves del area.

.Oleaje...Se espera oleaje peligroso entre 6 y 8 pies a traves de
las mayoria de las aguas locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas a
traves de la mayoria de las playas locales de las islas.

.Dias dos hasta el siete...domingo a viernes

Se espera un riesgo moderado de corrientes marinas a traves de la
mayoria de las playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Aug 16, 12:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
106 AM AST Mon Aug 16 2021

PRZ009>011-160530-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
106 AM AST Mon Aug 16 2021

...Strong thunderstorms over Cabo Rojo and Hormigueros...

At 103 AM AST, Doppler radar was tracking thunderstorms over Cabo
Rojo, moving northwest.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Municipalities across southwest Puerto Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1800 6696 1797 6707 1795 6712 1796 6719
      1799 6721 1801 6716 1804 6721 1807 6718
      1809 6720 1813 6717 1814 6719 1816 6718
      1820 6715 1828 6719 1832 6709
TIME...MOT...LOC 0503Z 154DEG 26KT 1810 6715

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

OMS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:11 PM CDTAreal Flood AdvisoryJSJ7 hr
Aug 16, 12:19 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 16, 3:46 PM CDTAreal Flood AdvisoryJSJ62 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.